Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 151, NWS Paducah, KY

July 3, 1997Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 3, 1997, 11:02 PM CDT for Stoddard County, Missouri. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1997, 11:02 PM CDT (04:02 UTC)
Expired
Jul 4, 1997, 12:15 AM CDT
In force
73 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Stoddard County, MO

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:08 PM CDTHail 3.5Dudley, MOA severe thunderstorm continued east from Butler County, producing a swath of large hail from Dudley to Dexter. A report of softball size hail was received from the Dudley area, where vehicles were damaged on U.S. 60. Golf ball hail occurred near Dexter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 040404 RRA
SVRPAH
MOC207-040515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1102 PM CDT THU JUL 3 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...STODDARD COUNTY
 
A SEVERE THUNDERSTORM WILL MOVE THROUGH OR NEAR DUDLEY MISSOURI BY 1130
PM. THE SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
 
AT 1100 PM CDT...DOPPLER RADAR SHOWED A SEVERE STORM 5 MILES NORTHEAST
OF POPLAR BLUFF MISSOURI.  THAT'S NEAR THE TOWN ROMBAUER MISSOURI.
THE STORM WAS MOVING SOUTHEAST AT 30 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 57
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS zWHERE WATER COVERS THE ROAD.
 
 
PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:11 PM CDT, 9 hours 51 minutes earlier.

Area forecast discussion, Jul 3, 1:11 PM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
109 PM CDT THU JUL 3 1997

17Z SURFACE CHART SHOWS A STATIONARY FRONT EXTENDS FROM SOUTHEAST
KANSAS ACROSS FAR NORTHERN ARKANSAS TO NEAR MEMPHIS TN. ADAP SFC PLOT
SHOWS THERE MAY BE SOME OUTFLOW FROM CONVECTION IN MISSOURI...HEADED
FOR THE OZARKS. VISIBLE LOOP SHOWS CLOUDS INCREASING OVER SOUTHERN
MISSOURI...AND NORTHERN SECTIONS OF SOUTHERN ILLLINOIS. ISSUES WILL
BE CLOUD TRENDS AND CHC FOR THUNDERSTORMS THROUGH EARLY FRIDAY.

HAVE BASED TONIGHT AND FRIDAY SUGGESTIONS ON NGM/RUC. RUC MODEL DATA
SHOWS MOISTURE WILL CONTINUE TO INCREASE AROUND 800MB INTO THE EARLY
EVENING HOURS. THIS FOLLOWS SATELLITE TRENDS. A SHORTWAVE SHOWS UP
OVER THE SOUTH HIGH PLAINS. THE NGM MOVES THIS FEATURE INTO ARKANSAS
BY FRIDAY MORNING...WITH ASSOC SFC LOW PRESSURE INTO WESTERN KENTUCKY.
SFC MFLUX CONV AND INCREASING H8/H5 UVVS IN RESPONSE TO THE S/WV MEANS
THUNDERSTORMS SHOULD GET GOING BY MIDNIGHT IN SE MO...AND SPREAD EAST
OVER THE FA THROUGH THE NIGHT. MODEL FORECASTS PRECIP WATER VALUES
1.6-1.8 INCHES...SO LOCALLY HEAVY RAIN IS POSSIBLE. FWC/FAN NOS ARE IN
ARE SOMEWHAT OFF...AND WILL SPLIT THE DIFFERENCE.

FOR FRIDAY...THE AXIS OF THE TROF AT H7/H5 SHIFTS EAST BY EVENING.
REGION OF PVA/+UVVS SHIFT TO THE FAR EAST SECTION OF THE FA BY THIS
TIME. SHOULD SEE AN END TO THE CONVECTION IN THE MORNING IN SE MO AND
PTNS OF SRN IL...AND ENDING BY EARLY AFTERNOON IN WRN KY. SW IN AND
THhE HOP/NW KY AREA MAY HAVE A CHANCE UNTIL LATE AFTERNOON. WILL FOLLOW
NOS WHICH ARE IN BETTER AGREEMENT FOR MAXS FRIDAY.

NOLES

In the hours before

Local storm report, Jul 3, 10:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT THU JUL 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 PM    ELSINORE                  MO   .75 INCH HAIL
07/03/97   CARTER                         REPORTED BY EM.
Local storm report, Jul 3, 10:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT THU JUL 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 PM    ELSINORE                  MO   .75 INCH HAIL
07/03/97   CARTER                         REPORTED BY EM.
Local storm report, Jul 3, 10:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1059 PM CDT THU JUL 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM                              MO   1.75 INCH HAIL
07/03/97   BUTLER                         REPORTED BY EM BETWEEN
                                          WILLIAMSVILLE AND
                                          FLUTESVILLE.

1040 PM                              MO   1.75 INCH HAIL
07/03/97   WAYNE                          REPORTED BY EM BETWEEN
                                          WILLIAMSVILLE AND
                                          FLUTESVILLE.

1049 PM                              MO   .75 INCH HAIL
07/03/97   WAYNE                          REPORTED BY WAYNE COUNTY
                                          SHERIFF NEAR LAKE
                                          WAPPAPELLO.
Local storm report, Jul 3, 11:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1059 PM CDT THU JUL 03 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM                              MO   1.75 INCH HAIL
07/03/97   BUTLER                         REPORTED BY EM BETWEEN
                                          WILLIAMSVILLE AND
                                          FLUTESVILLE.

1040 PM                              MO   1.75 INCH HAIL
07/03/97   WAYNE                          REPORTED BY EM BETWEEN
                                          WILLIAMSVILLE AND
                                          FLUTESVILLE.

1049 PM                   f           MO   .75 INCH HAIL
07/03/97   WAYNE                          REPORTED BY WAYNE COUNTY
                                          SHERIFF NEAR LAKE
                                          WAPPAPELLO.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:07 PM CDTSevere Thunderstorm WarningPAHCarter53 min
Jul 3, 10:01 PM CDTSevere Thunderstorm WarningPAHCarter44 min
Jul 3, 10:14 PM CDTSevere Thunderstorm WarningPAHButler, Wayne76 min
Jul 3, 10:46 PM CDTTornado WarningPAHButler44 min
Jul 4, 12:19 AM CDTSevere Thunderstorm WarningPAHWayne56 min
Jul 4, 12:46 AM CDTSevere Thunderstorm WarningPAHBollinger59 min
Jul 4, 1:09 AM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott, Stoddard81 min
Jul 4, 1:46 AM CDTSevere Thunderstorm WarningPAHMississippi59 min
Jul 4, 2:19 AM CDTSevere Thunderstorm WarningPAHNew Madrid56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.